Utah, 2010Avalanche in Utah, January 29, 2010
January 29, 2010 · NWS SLC · 1 event in 1 county or zone
A snowmobiler was caught and killed in an avalanche on Grandview Peak, in the Session Mountains, east of Bountiful, Utah.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A snowmobiler was caught and killed in an avalanche on Grandview Peak, in the Session Mountains, east of Bountiful, Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 29, 10:08 AM MST, 3 hours 52 minutes earlier.
Area forecast discussion, Jan 29, 10:08 AM MST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1008 AM MST FRI JAN 29 2010
.SYNOPSIS...HIGH PRESSURE WILL BUILD INTO THE GREAT BASIN TODAY.
THE HIGH WILL MOVE EAST TOMORROW AHEAD OF THE NEXT PACIFIC STORM.
THIS SYSTEM WILL IMPACT THE AREA SATURDAY NIGHT THROUGH SUNDAY.
&&
.DISCUSSION...THE SHARP UPPER RIDGE CONTINUES TO PROGRESS EASTWARD
THIS MORNING WITH A AXIS ALONG THE UT/NV BORDER. STRONG SUBSIDENCE
HAS TRAPPED LOW LEVEL MOISTURE IN THE VALLEYS AND THIS HAS
CONDENSED INTO EXTENSIVE STRATUS AND FOG. THE DENSE FOG APPEARS TO
REMAIN CONFINED TO THE EAST CENTRAL BASINS WHILE STRATUS PREVAILS
ACROSS CENTRAL AND WESTERN PORTIONS.
EXPECT THIS TO BE SLOW TO BURN OFF AND MAY NEED TO UPDATE
FORECASTS TO KEEP A MENTION INTO THIS AFTERNOON.
NEW GFS CONTINUES TO SHOW THE WEEKEND SYSTEM IS NOT ALL THAT WELL
ORGANIZED AS IT WILL BE FIGHTING ITS WAY THRU THE MEAN RIDGE
POSITION. LATEST SOLUTION SHOWS A COUPLE OF WAVES ROTATING THRU A
WEAKENING TROF SAT AND AGAIN SUN. THE BULK OF THE PRECIP NOW
APPEARS THAT IT MAY STAY TO OUR NORTH WITH MAYBE ENOUGH TO WARRANT
AN ADVISORY FOR THE NRN MTNS.
MODEL DOES SHOW CONSIDERABLE MOISTURE RETURNS TO THE CWA
BY TUE WITH WEAK WAVES EJECTING OUT OF THE ERN PAC TROF IN
SOUTHWEST FLOW. ANOTHER ONE OF THESE PASSES WED NIGHT/THU THEN THE
WHOLE TROF STARTS TO EDGE INLAND BY THE END OF THE WEEK.
&&
.AVIATION...VFR CONDITIONS EXPECTED TO PREVAIL AT KSLC THROUGHOUT
THE DAY WITH A 30 PERCENT CHANCE OF HIGH END MVFR CIGS/VIS THROUGH
20Z. OTHERWISE LIGHT SOUTHEAST WINDS EXPECTED TO BECOME LIGHT
NORTHWEST AFTER 19Z...WITH SPEEDS REMAINING AT OR BELOW 5 KTS. THERE
IS A 30 PERCENT CHANCE OF MVFR VIS/CIGS DEVELOPING TONIGHT AFTER
06Z...WITH A 10 PERCENT CHANCE OF LIFR VIS IN FOG AFTER 10Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
WILENSKY/SEAMAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jan 29, 2:47 AM MST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
247 AM MST FRI JAN 29 2010
UTZ001>016-019>021-517-518-WYZ021-301045-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
247 AM MST FRI JAN 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
AREAS OF VALLEY FOG ARE POSSIBLE THIS MORNING...ESPECIALLY ACROSS
CENTRAL AND SOUTHERN UTAH. FOG MAY LOCALLY BE DENSE. HAZE IS
EXPECTED TO PERSIST IN THE URBAN CORRIDOR THROUGHOUT THE DAY. FOG
MAY REDEVELOP TONIGHT...THOUGH INCREASING CLOUDS SHOULD LIMIT
AREAL COVERAGE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE NEXT STORM SYSTEM WILL IMPACT THE AREA DURING THE WEEKEND.
THE BEST CHANCE OF SNOW ACCUMULATIONS WITH THIS SYSTEM WILL OCCUR
SATURDAY NIGHT THROUGH SUNDAY NIGHT ACROSS NORTHERN UTAH.
SIGNIFICANT ACCUMULATIONS ARE POSSIBLE ACROSS THE WASATCH
MOUNTAINS OF NORTHERN UTAH. THERE IS ALSO A LOW PROBABILITY OF
SIGNIFICANT ACCUMULATIONS FOR PARTS OF CENTRAL AND SOUTHERN UTAH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Avalanche, Wasatch Mountains I-80 North
- When
- January 29, 2:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- State Official
A man was snowmobiling with some friends on Grandview Peak, east of the city of Bountiful, when he and another man triggered an avalanche. The other man was able to outrun the avalanche on his snowmobile, but the victim was not, and he was buried under about 6 feet of snow. He was buried for approximately 15-18 minutes, before being completely dug out, and was flown to University Hospital in Salt Lake in extremely critical condition. He passed away two days later.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Alabama, January 29 to 30, 20102 deaths · 4 injured · 10 events
- Ice Storm in Tennessee, January 29, 20101 death · $725,000 · 18 events
- Winter Storm in Tennessee, January 29 to 30, 20101 death · 2 injured · $25,000 · 20 events
- Winter Storm in North Carolina, January 29 to 30, 20101 death · 1 injured · 31 events
- Winter Storm in Tennessee, January 29, 20101 death · 3 events
- Heavy Snow and Winter Weather in Kentucky, January 29 to 30, 2010140 events
- Heavy Snow in Tennessee, January 29 to 30, 2010$850,000 · 37 events
- Winter Storm in Virginia, January 29 to 31, 201043 events
- Heavy Snow in Tennessee, January 29 to 30, 201040 events
- Heavy Snow in Kentucky, January 29 to 30, 20102 injured · 22 events
- Heavy Snow in Kentucky, January 29 to 30, 201037 events
- Heavy Snow in Missouri, January 29 to 30, 20103 injured · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210915.